Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Green Bay, WI

July 18, 20205 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 18, 2020, 5:53 AM CDT for 5 counties in Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 5:53 AM CDT (10:53 UTC)
Expired
Jul 18, 2020, 6:45 AM CDT
In force
52 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Forest County, WI, Langlade County, WI, Menominee County, WI, Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 108 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:20 AM CDTTSTM WND DMGMountain, WITREES ON POWER LINES IN MOUNTAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS53 KGRB 181053
SVRGRB
WIC041-067-078-083-115-181145-
/O.NEW.KGRB.SV.W.0034.200718T1053Z-200718T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
553 AM CDT Sat Jul 18 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Forest County in northeastern Wisconsin...
  Menominee County in northeastern Wisconsin...
  Northern Oconto County in northeastern Wisconsin...
  Langlade County in north central Wisconsin...
  Western Shawano County in northeastern Wisconsin...

* Until 645 AM CDT.

* At 553 AM CDT, a severe thunderstorm was located 7 miles south of
  Ma Ka Ja Wan Scout Reservation, or 12 miles northeast of Antigo,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  White Lake around 605 AM CDT.
  Carter around 615 AM CDT.
  Mountain around 625 AM CDT.
  McCaslin Mountain Natural Area and Bear Paw Scout Camp around 630 
  AM CDT.

Other locations impacted by this severe thunderstorm include Boot
Lake Campground, Lake Noseum, Breed, Mattoon, Polar, Post Lake,
Kempster, Blackwell, Upper Bass Lake and Hayes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4546 8922 4547 8914 4546 8905 4548 8904
      4555 8843 4538 8843 4538 8840 4533 8839
      4495 8833 4488 8910
TIME...MOT...LOC 1053Z 264DEG 37KT 4525 8895 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
2 follow-up statements
187 
WWUS53 KGRB 181123
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
623 AM CDT Sat Jul 18 2020

WIC041-115-181131-
/O.CAN.KGRB.SV.W.0034.000000T0000Z-200718T1145Z/
Forest WI-Shawano WI-
623 AM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FOREST AND WESTERN
SHAWANO COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4496 8898 4537 8871 4537 8840 4495 8833
      4494 8898
TIME...MOT...LOC 1121Z 264DEG 46KT 4537 8807 4483 8846 

$$

WIC067-078-083-181145-
/O.CON.KGRB.SV.W.0034.000000T0000Z-200718T1145Z/
Menominee WI-Oconto WI-Langlade WI-
623 AM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR MENOMINEE...NORTHERN OCONTO AND SOUTHEASTERN LANGLADE COUNTIES...

At 621 AM CDT, severe thunderstorms were located along a line
extending from near Wausaukee to near Legend Lake, moving east at 50
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Menominee, northern Oconto and southeastern Langlade Counties,
including the following locations... Boot Lake Campground,
Intersection Of Hwy 55 And County M, Breed, Upper Bass Lake, Boulder
Lake Campground, Hayes, Langlade, Zoar, St. Joseph Lake and Lakewood.

Another severe thunderstorm warning is in effect until 715 AM CDT 
for Oconto County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4496 8898 4537 8871 4537 8840 4495 8833
      4494 8898
TIME...MOT...LOC 1121Z 264DEG 46KT 4537 8807 4483 8846 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg
699 
WWUS53 KGRB 181135
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
635 AM CDT Sat Jul 18 2020

WIC067-078-181144-
/O.CAN.KGRB.SV.W.0034.000000T0000Z-200718T1145Z/
Menominee WI-Langlade WI-
635 AM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR MENOMINEE AND SOUTHEASTERN
LANGLADE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4495 8849 4505 8849 4505 8848 4511 8848
      4512 8849 4518 8837 4495 8833
TIME...MOT...LOC 1134Z 263DEG 33KT 4538 8792 4484 8831 

$$

WIC083-181145-
/O.CON.KGRB.SV.W.0034.000000T0000Z-200718T1145Z/
Oconto WI-
635 AM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CENTRAL OCONTO COUNTY...

At 634 AM CDT, severe thunderstorms were located along a line
extending from Wausaukee to near Gillett, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Breed, Suring and Hayes. 

Another severe thunderstorm warning remains in effect until 715 AM 
CDT for Oconto County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4495 8849 4505 8849 4505 8848 4511 8848
      4512 8849 4518 8837 4495 8833
TIME...MOT...LOC 1134Z 263DEG 33KT 4538 8792 4484 8831 

HAIL...<.75IN
WIND...60MPH
 
$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:03 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 18, 4:03 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
403 AM CDT Sat Jul 18 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 400 AM CDT Sat Jul 18 2020

The Mesoscale Convective Complex moving across Northwest Wisconsin
should weaken as it moves east into drier air and weaker low level
wind field. It should weaken further after sunrise as the cloud
tops warm.

What happens after that is the 64,000 question. The ECMWF forecasts
an east west line of convection to form in the early afternoon
from Wausau to Green Bay, probably along the outflow boundary from
the MCS this morning. That would seem plausible, but none of the
other models forecast that, and it seems like there might be
enough convective inhibition to keep it from happening. Thus, went
with a mostly dry forecast after 15z until convection forms
across northwest Wisconsin again during the early evening hours.

If the above reasoning is correct, there should be a decent amount
of sunshine this afternoon across much of the area, causing temperatures
to rise into the upper 80s to low 90s with tropical dewpoints in
the low to mid 70s. This should add up to heat indices of 100 to
105 across central and east central Wisconsin and in the 90s up
north. Northern Door County would be the best place to escape the
heat.

A stronger upper trough and surface cold front will approach
northwest Wisconsin in the late afternoon, and produce a line or
convective complex that moves into northcentral Wisconsin in the
early evening and across the rest of the area overnight. Think
these storms have more severe thunderstorm potential as they will
be moving into a very unstable environment with decent shear.
While any form of severe weather looks possible, damaging winds
seem to be the biggest threat.

Sunday should be a breezy and cooler day, with temperatures closer
to normal for this time of the year. Scattered showers would be
ending shortly after sunrise in the eastern counties if they
haven't already. Highs will be a few degrees above normal with
much lower dewpoints.

.LONG TERM...Sunday Night Through Friday
Issued at 400 AM CDT Sat Jul 18 2020

With the severe focused weather now in the short term part of the
forecast, attention turns to the upcoming week which will feature
broad zonal flow and several weaker passing systems.

Sunday night through Monday...Dry conditions will extend through
the beginning of the extended period as weak high pressure keeps
the area dry through much of Monday. The next weak shortwave is
expected to move through the region Monday night into Tuesday.
Instability and severe parameters appear to be fairly limited with
this system, but precipitable water again ranges between 1-1.25
inches, so a few areas of heavy rainfall are possible.
Temperatures during the early extended will head back closer to
normal, with highs in the middle 70s to middle 80s.

Tuesday...Models bring a surface low up into the region behind the
shortwave, keeping active weather in place through much of
Tuesday. Instability and shear are still fairly unimpressive at
this time, but moisture will be plentiful, so another heavy
rainfall risk is expected.

Rest of the extended...High pressure builds back in for the
midweek, but will be relatively short lived due to the fairly
progressive pattern we are in. The next shortwave will arrive by
the end of the work week, and bring in another shot at some active
weather in the region. Temperatures through this period will stick
fairly close to normal, ranging from the lower to middle 80s.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1132 PM CDT Fri Jul 17 2020

The main concern for this TAF issuance will be timing of
convection after midnight into Saturday morning. Hi-Res models
continue to push a line of convection into central Wisconsin
around 9Z-10Z then reaching eastern Wisconsin by 11Z-13Z. Some of
the storms may maintain intensity into the early morning hours
with strong/damaging winds possible. Have included a tempo group
with increased wind gusts with a quick shift to the west/northwest
for the central WI TAF sites (RHI/AUW/CWA). Farther east, into
the ATW/GRB/MTW TAF sites, the storms will arrive closer around
after daybreak. The main question for those sites will be how
broken the line is and how much intensity remains. Many of the Hi-
Res models have the storm breaking up around that time period.
Within any of the stronger storms, MVFR/IFR conditions will be
possible with visibility and ceiling height reductions. Much of
the rest of the day Saturday will see scattered CU with little
precipitation expected after the morning round of storms as temp
inversion remains in place. This may lead to some LLWS in the
evening over the eastern TAF sites. The next chance will likely
move in Saturday evening into the night once again. Some of those
storms could be strong to severe. This would mainly impact the
RHI/AUW/CWA TAF sites at the end of this TAF issuance.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for WIZ020-021-030-031-035>040-045-048>050-074.

Beach Hazards Statement from 1 PM CDT this afternoon through
Sunday morning for WIZ022-040-050.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......Cooley
Hazardous weather outlook, Jul 18, 4:26 AM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
426 AM CDT Sat Jul 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
426 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Heat indices of 95 to 105 this afternoon could make prolonged outdoor
activities hazardous. A Heat Advisory has been issued for central,
east central and portions of northeast Wisconsin.

Severe thunderstorms are possible this evening and overnight. While
large hail and isolated tornadoes are possible, damaging winds are
likely the greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times in the upcoming work week,
mainly Tuesday and again around Thursday. It is too early to
determine whether these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight.

LMZ521-522-541>543-190930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
426 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty south winds and large waves could make conditions hazardous
for small craft in the Lake Michigan nearshore waters this afternoon
and evening. Thunderstorms could also pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

RDM/Uhlmann

In the hours before

Special weather statement, Jul 18, 3:25 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
325 AM CDT Sat Jul 18 2020

WIZ005-010-018-180915-
Vilas WI-Oneida WI-Lincoln WI-
325 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ironwood to near Rice Lake. Movement was
east at 40 mph.

Winds to around 40 mph, frequent lightning and torrential rainfal
will be possible with these storms. Campers should seek sturdy
shelter until the storms pass.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Tripoli, Squirrel Lake, Johnson Lake Barrens Natural Area,
Willow Lake, Rainbow Flowage and Willow Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Wisconsin.

LAT...LON 4615 8914 4526 9004 4598 9005 4598 8993
      4628 8993 4630 8990
TIME...MOT...LOC 0821Z 269DEG 36KT 4660 8950 4531 9088

Eckberg
Special weather statement, Jul 18, 3:54 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 AM CDT Sat Jul 18 2020

WIZ005-010-018-180945-
Vilas WI-Oneida WI-Lincoln WI-
354 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF NORTH-CENTRAL
WISCONSIN EARLY THIS MORNING...

At 354 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bruce Crossing to Manitowish Waters to
Phillips to 7 miles north of Boyd. Movement was east at 35 mph.

Wind gusts up to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold, Boulder
Junction, Woodboro, Gilbert, Tripoli and Squirrel Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Wisconsin.

LAT...LON 4614 8909 4598 8911 4528 8981 4529 9005
      4587 9004 4623 8958
TIME...MOT...LOC 0851Z 269DEG 31KT 4649 8910 4506 9104

Eckberg
Special weather statement, Jul 18, 4:24 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Green Bay WI
424 AM CDT Sat Jul 18 2020

WIZ005-010-011-018-019-030-181015-
Langlade WI-Vilas WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
424 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...

At 424 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Paulding to near Willow
Reservoir to near Tripoli to near Lake Wissota. Movement was east at
40 mph.

Wind gusts to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Minocqua, Tripoli, Merrill, Tomahawk,
Newbold, Abbotsford, Harrison, Phelps, Woodboro and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and north central Wisconsin.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4557 9004 4568 8991 4622 8953 4614 8909
      4602 8882 4603 8878 4602 8878 4602 8869
      4596 8867 4543 8919 4480 9032
TIME...MOT...LOC 0921Z 269DEG 36KT 4635 8904 4570 8981 4550 9005 4486
9122

Eckberg
Local storm report, Jul 18, 5:38 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 AM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     TSTM WND DMG     SUGAR CAMP              45.78N 89.30W
07/18/2020                   ONEIDA             WI   PUBLIC

            TREES REPORTED DOWN. RELAYED VIA LAW ENFORCEMENT

0516 AM     TSTM WND DMG     THREE LAKES             45.79N 89.16W
07/18/2020                   ONEIDA             WI   PUBLIC

            TREE DOWN. RELAYED VIA LAW ENFORCEMENT

0523 AM     TSTM WND DMG     THREE LAKES             45.79N 89.16W
07/18/2020                   ONEIDA             WI   PUBLIC

            TREES DOWN. RELAYED VIA LAW ENFORCEMENT.

&&

TIMMU

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:25 AM CDTSpecial Weather StatementGRBVilas50 min
Jul 18, 3:54 AM CDTSpecial Weather StatementGRBOneida, Vilas51 min
Jul 18, 4:24 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas51 min
Jul 18, 4:47 AM CDTSevere Thunderstorm WarningGRBForest, Lincoln, Oneida29 min
Jul 18, 5:19 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon26 min
Jul 18, 6:11 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto64 min
Jul 18, 6:30 AM CDTSpecial Marine WarningGRB90 min
Jul 18, 7:11 AM CDTSpecial Marine WarningGRB86 min
Jul 18, 7:13 AM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee47 min
Jul 18, 8:02 AM CDTSpecial Marine WarningGRB38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.